Hi my name is ashley

By Aloving Latest Reply 2011-10-15 19:47:46 -0500
Started 2011-10-14 12:32:34 -0500

Hello everyone my name is Ashley and my husband is type one diabetic. My husband is very sick and he has numerous of help problems with one being he has chronic diarrhea which is causing him to lose so much weight. I would like to know if there are others who are experiencing this and if so what can I do to help him gain some type of weight. It is also hard to control his blood sugar with the chronic diarrhea. I will be open to ant opinions. Please let me know.

24 replies

Aloving 2011-10-15 19:47:46 -0500 Report

He has been tested for everything. He has also had the endoscopy and the other test and they both so no signs of anything wrong. He has had many doctors give up on him because they can't find anything. So thank you everyone for the advice and the suggestions I will use them.

SylviaWhite 2011-10-15 19:37:16 -0500 Report

Has he been checked for Celiac disease? It is an autoimmune disease that is common in type 1 diabetes. The doctor can check his blood titers. Diarrhea is one of the symptoms and when you have one autoimmune like type 1 diabetes, you are more prone to have others. Hope he feels better!

Jan8 2011-10-15 10:09:45 -0500 Report

A BRAT diet can help.Bananas,rice applesause and toast. Also pedialyte to balance electrolyes.all the suggestions here have been great. diaharrhea really can alter blood sugrs dramatically.

Gracie40 2011-10-15 07:39:24 -0500 Report

Dear Ashley, The reason for the long reply was to give you some ideas about which to speak with his doctor. Well informed patients make better patients.
There could be more than one thing causing the diarrhea and I would hope his physician has tested him for additional causes. Wishing better health for your dear husband and for peace of mind for you both. Love and hugs. Gracie

jayabee52 2011-10-15 05:03:59 -0500 Report

Howdy Ashley! WELCOME to Diabeticconnect!

Since you are new here you may not know about the other communities which are sister sites to DC. The one I would like you to consider is IBS (Irratable Bowel Syndrome) Look at the top right of the page and mouseover "visit another community". select the community you want and use your DC login info to log in there. You may find a lot of help there.

Praying for you and yours



Gracie40 2011-10-14 19:41:24 -0500 Report

Ashley, I hope he is under a doctor's care. Because this diarrhea can be serious stuff. There is diabetic diarrhea, but it usually is not associated with weight loss.
How long has this been going on? Does any food seem to trigger it more than another. Has he been on antibiotics? There are a couple of over the counter probiotics that people take (and doctors suggest them to help return the intestinal flora to normal) Flora=good bacteria. One is Culturelle and the other I can't think of. But he should have a "workup" for this condition by a physician. Another distinct possibility is celiac disease which is gluten intolerance on top of the diabetic diarrhea. It makes a difference, too if the diarrhea is watery. And there is also gastroparesis, which means the passage of food through the stomach is extremely slow because the stomach is paralyzed (paresis) or partially so. Also there are some medications that are used for Neuropathy one is gabapentin and neurontin. And Cymbalta, an antidepressant can help in the fight against neuropathy. This are not pain medications. The gabapentin and Neurontin work on the nerves. They may not take away the pain, but they may be able to diminish the severity of it.
May the Good Lord Bless you and keep you and make His face to shine upon you.
I'm sending a cyber hug your way. Gracie

Jim Edwards
Jim Edwards 2011-10-14 17:17:40 -0500 Report

Ashley, I am a Type 2, so pardon my questions. Is the diarrhea a symptom of Type 1? There are certain foods, bananas being one that are anti-diarrhea. I am sure there are others. I presume he has talked with his doctor about this. I would also use Pedylite (? sp) It is available in the baby section at Walmart and, I am sure, other stores. This helps to restore the electrolyte balance. Also, if it were me, i would be eating yogurt with active cultures and drinking milk with acidolpolis (?sp)
These both are loaded with good bacteria which is needed in the stomach. Hope this helps, Jim

Aloving 2011-10-14 17:29:21 -0500 Report

Where can I find the milk at?

jayabee52 2011-10-15 04:56:29 -0500 Report

it is not milk Ashley, it is more like gatoraide. pedialyte can be found in most groceries or pharmacies generally with the childcare items, becasuse it is intended for children, although safe to use for adults.

Aloving 2011-10-14 17:28:09 -0500 Report

Thank you and I don't know if it is a symptom of type one but his G.I. doctor seems to think it is.

prettyinpink0615 2011-10-14 14:54:54 -0500 Report

Hi Ashley I really wish I knew some way to help. But I do know when my aunt was really sick from her type 1 she just wanted to give up and eventually did. The fight is hard and long but just try to look at the positive in your lives constantly remind him that his life is worth fighting for. Nothing is worse then watching someone just give up. I hope and prey you and your husband will find some peace and comfort. And keep talking to people on here I have got a lot of great advice that has really helped me. I wish you all the best God bless

msbadgirl 2011-10-14 13:09:23 -0500 Report

Hey Ashley.. As a diabetic, I get the symptoms your husband is having. Mine though stemmed from being a type 2 diabetic and uncontrolled high blood sugar…the bowel irregularity was a result of my body constantly trying to pump out the sugar. I know type 1's are often prone to the weight loss…one of my friends as a kid was type 1 and he went from stocky to stick figure in only a few years. You might want to talk to his doctor about supplements or adjusting medication. OTC meds like ImodiumAD can help the flareups too.

Aloving 2011-10-14 13:36:47 -0500 Report

Thank you. We have tired supplements we also try Imodium but it doesn't work he also sees an G.I. doctor and he has prescribed him some stronger Imodium but nothing seems to help. I just don't know what to do. It seems like we have tried everything and it fails. My husband is getting to the point where he just wants to give up. I try to encourage him everyday. Hopefully something will give.

Old-n-Grey-n-Wiser 2011-10-15 11:00:09 -0500 Report

Ashley, have you considered getting a second opinion, sometimes it is necessary to get the treatment needed for a positive response. My daughter now travels 120 miles 1 way to see 2 GI specialists and the response has been life changing, Pray that all changes for the best.

Mickey/CCHT 2011-10-14 12:40:01 -0500 Report

Hi Ashley, welcome. I'm sorry i don't have any helpful advice for your husbands problem, but you definetly came to the right place. There are many wonderful people on this site who are willing to share their experience, thoughts and support. The only thing i can say is keep the faith and don't give up. Kudos to you for being an advocate for your husband. Good luck to the both of you and God Bless.